Tuesday, July 28, 2015

Overdose risk with baby's vitamin D drops

For newborns and older infants who are breastfed or partially breast fed, vitamin D is essential for babies to absorb calcium and build strong bones and teeth. So the AAP recommends that every breast fed baby receive a daily 400 unit dose of vitamin D supplementation. But it's important for mothers and other caregivers to avoid giving too much vitamin D to their baby. Of particular concern is accidental overdose.

Overdose risk with baby’s vitamin D drops

0 comments

For newborns and older infants who are breastfed or partially breast fed, vitamin D is essential for babies to absorb calcium and build strong bones and teeth. A mother’s milk doesn’t provide enough by itself. So the American Academy of Pediatrics recommends that every breast fed baby receive a daily 400 unit dose of vitamin D supplementation. Babies who are formula fed probably don’t need vitamin D supplementation since formula is fortified with the vitamin. 

It’s important for mothers and other caregivers to avoid giving too much vitamin D to their baby. Of particular concern is accidental overdose. The infant’s product contains 400 units in 1 mL. However, be aware that other strengths of liquid vitamin D – up to 5,000 units per mL - are also available in stores and on the Internet.

In a case just reported to us, a breast fed baby was being seen by a pediatrician who recommended that the infant receive vitamin D drops 400 units. He prescribed 1 mL daily but apparently didn’t specifically mention which over-the-counter product to buy.

Several weeks after the initial visit the pediatrician saw this young infant for follow up.  By happenstance, the mother had the vitamin D bottle with her and placed it on a table next to the doctor.  The pediatrician noticed it and was shocked to see the bottle's label which indicated it was an adult strength, not the infant’s product. The pediatrician checked the baby’s blood level and, sure enough, the result came back indicating that the baby was receiving a toxic amount of the vitamin. Fortunately, the level wasn’t too high. Still, to be safe, a consultant was called. Watchful waiting was recommended.

Abnormally high levels of vitamin D can cause calcium levels to also be too high. This, in turn, can cause loss of appetite and even heart rate or kidney abnormalities. Just imagine if the parent had not put the bottle on the table.

Another problem with vitamin D liquid for infants relates to the way doses are measured. . In a 2010 alert about vitamin D overdoses, FDA recommended that manufacturers standardize infant drops at 400 units per mL. However, you can still find products that hold 400 units in just a single drop! Since there are about 15 drops per mL that’s about 6,000 units! So you definitely don’t want to make a mistake and give a mL of the kind that has 400 units in just one drop. Another issue is the dropper itself. Droppers generally accompany the product and it’s important that only that dropper be used to measure doses since different droppers can yield different amounts.

Finally, doctors and caregivers should never communicatethe dose in terms of “a dropperful” because droppers can often hold more than what the marking indicates.

- Michael R. Cohen, R.Ph.

President, Institute for Safe Medication Practices
0 comments
We encourage respectful comments but reserve the right to delete anything that doesn't contribute to an engaging dialogue.
Help us moderate this thread by flagging comments that violate our guidelines.

Comment policy:

Philly.com comments are intended to be civil, friendly conversations. Please treat other participants with respect and in a way that you would want to be treated. You are responsible for what you say. And please, stay on topic. If you see an objectionable post, please report it to us using the "Report Abuse" option.

Please note that comments are monitored by Philly.com staff. We reserve the right at all times to remove any information or materials that are unlawful, threatening, abusive, libelous, defamatory, obscene, vulgar, pornographic, profane, indecent or otherwise objectionable. Personal attacks, especially on other participants, are not permitted. We reserve the right to permanently block any user who violates these terms and conditions.

Additionally comments that are long, have multiple paragraph breaks, include code, or include hyperlinks may not be posted.

Read 0 comments
 
comments powered by Disqus
About this blog

Check Up covers regional health news and a wide array of healthcare topics from pharmaceutical happenings to patient safety. Read about some of our bloggers here.

Portions of this blog may also be found in the Inquirer's Sunday Health Section.

Michael R. Cohen, R.Ph. President, Institute for Safe Medication Practices
Daniel R. Hoffman, Ph.D. President, Pharmaceutical Business Research Associates
Hooman Noorchashm, M.D., Ph.D. Cardiothoracic surgeon in the Philadelphia area
Amy J. Reed, M.D., Ph.D. Anesthesiologist and Surgical Intensivist in the Philadelphia Area
Latest Health Videos
Also on Philly.com:
letter icon Newsletter